Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 180, NWS Dodge City, KS

July 15, 2009Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2009, 2:04 AM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2009, 2:04 AM CDT (07:04 UTC)
Expired
Jul 15, 2009, 2:45 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:15 AM CDTHAIL 1S Utica, KSTHE PUBLIC REPORTED HAIL FROM PEA TO THE SIZE OF QUARTERS.
Jul 15, 2:20 AM CDTHAIL 117 Wnw Ness City, KSQUARTER SIZED HAIL FELL FROM 200 AM TO 220 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3162 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 150704
SVRDDC
KSC101-135-195-150745-
/O.NEW.KDDC.SV.W.0180.090715T0704Z-090715T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
204 AM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS.
  NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS.
  TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 245 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF TREGO CENTER TO
  6 MILES WEST OF UTICA...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UTICA...
  TREGO CENTER...
  ARNOLD...
  RURAL RESIDENCES OF NORTHEASTERN LANE...NORTHERN NESS AND TREGO
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3844 9966 3855 10037 3870 10030 3870 10016
      3893 10016 3910 9963
TIME...MOT...LOC 0704Z 254DEG 13KT 3889 10003 3864 10027

$$

18
2 follow-up statements
000 
WWUS53 KDDC 150720
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT WED JUL 15 2009

KSC101-150729-
/O.CAN.KDDC.SV.W.0180.000000T0000Z-090715T0745Z/
LANE KS-
220 AM CDT WED JUL 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE COUNTY IS
CANCELLED...

LAT...LON 3844 9966 3853 10024 3870 10024 3870 10016
      3893 10016 3910 9963
TIME...MOT...LOC 0719Z 288DEG 22KT 3864 10009

$$

KSC135-195-150745-
/O.CON.KDDC.SV.W.0180.000000T0000Z-090715T0745Z/
TREGO KS-NESS KS-
220 AM CDT WED JUL 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN NESS AND TREGO COUNTIES...

AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS UP TO 
70 MPH AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 3 MILES WEST
OF ARNOLD...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UTICA...
  ARNOLD...
  TREGO CENTER...
  RANSOM...
  BROWNELL...
  RURAL RESIDENCES OF NORTHERN NESS AND TREGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3844 9966 3853 10024 3870 10024 3870 10016
      3893 10016 3910 9963
TIME...MOT...LOC 0719Z 288DEG 22KT 3864 10009

$$

18
000 
WWUS53 KDDC 150740
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT WED JUL 15 2009

KSC135-195-150745-
/O.CON.KDDC.SV.W.0180.000000T0000Z-090715T0745Z/
TREGO KS-NESS KS-
240 AM CDT WED JUL 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN NESS AND SOUTHERN TREGO COUNTIES...

AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUST UP TO 
60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED 
6 MILES SOUTHWEST OF CEDAR BLUFF...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF...
  BROWNELL...
  RURAL RESIDENCES OF NORTHERN NESS AND SOUTHERN TREGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3891 10002 3900 9963 3844 9966 3853 10024
      3870 10024 3870 10016
TIME...MOT...LOC 0739Z 293DEG 32KT 3872 9980

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:37 PM CDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 3:37 PM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE JUL 14 2009

.DISCUSSION...

DAYS 1-2...

CONVERGENCE ALONG AND AHEAD OF COLD FRONT SHOULD HELP INITIATE A FEW
VERY HIGH BASED THUNDERSTORMS THIS EVENING. ELEVATED CONVECTION COULD
DEVELOP TONIGHT AS RICH 850MB MOISTURE POOLS NORTH OF THE FRONT IN WESTERN
AND CENTRAL KS. WESTERN KS SHOULD BE IN THE RIGHT REAR QUAD OF THE
UPPER JET AS WELL. HOWEVER, DRY AIR AT LOW LEVELS COULD DISCOURAGE
PRECIP. DEWPOINTS WERE IN THE 40S BEHIND THE FRONT EARLY THIS AFTERNOON.

SOME ELEVATED CONVECTION COULD PERSIST DURING THE DAY WEDNESDAY BUT
SFC BASED STORMS SHOULD BE TO OUR SOUTH. RICH MOISTURE WILL GET
BANKED AGAINST THE ROCKPILE IN UPSLOPE FLOW. AN MCS COULD DEVELOP
WED NIGHT AFTER INITIALLY DEVELOPING ON THE PALMER DIVIDE. THE
STEERING FLOW WILL BE VEERING TO THE WNW OVERNIGHT SO THE STORMS SHOULD
TURN TO THE SOUTHEAST INTO THE LOW LEVEL INFLOW. LOCALLY HEAVY RAINS
ARE POSSIBLE IN OUR SOUTHWEST. BU THE EXACT PLACEMENT OF THE STORM
CLUSTER PRECLUDES EVEN HIGHER POPS.

THE UPPER FLOW WILL TURN MORE NORTHWESTERLY BY THURSDAY, WITH A 700MB
BAROCLINIC ZONE ACROSS THE CENTRAL PLAINS AND PLENTY OF ELEVATED LOW
LEVEL MOISTURE ABOVE THE FRONTAL SURFACE. MCS DEVELOPMENT COULD
TAKE PLACE IN CENTRAL KS.

TEMPS SHOULD BE A LOT COOLER WEDNESDAY BEHIND THE FRONT. SOME RECOVERY
IN TEMPS MAY OCCUR THURSDAY BUT THE EXTENT OF THE REBOUND WILL DEPEND ON
COVERAGE OF CONVECTION DURING THE DAY.

DAYS 3-7...

THERE ARE NO SUBSTANTIAL CHANGES IN THE THINKING FROM YESTERDAY
REGARDING THE FORECAST FOR THE PERIOD THURSDAY NIGHT THROUGH NEXT
TUESDAY. A FAIRLY ACTIVE NORTHWEST UPPER FLOW PATTERN IS STILL
EXPECTED TO INFLUENCE WESTERN KANSAS WEATHER WITH A DAILY CHANCE OF
THUNDERSTORM ACTIVITY AS MOIST LOW LEVEL UPSLOPE WILL COMBINE WITH A
MID LEVEL BAROCLINIC ZONE.  THE TIMING OF THE DAILY CONVECTIVE
ACTIVITY IS IN QUESTION...BUT TYPICALLY IN THESE PATTERNS...SURFACE
BASED STORMS WILL FORM ACROSS THE HIGHER TERRAIN OF COLORADO AND
ROLL SOUTHEAST TOWARD SOUTHWEST KANSAS AFTER SUNSET...EVOLVING INTO
A FORWARD-PROPAGATING MCS DURING THE LATE NIGHT HOURS.  OTHER STORMS
MAY ALSO FORM DURING THE OVERNIGHT HOUR AS WELL...IN ADDITION
TO...OR IN PLACE OF THE COLORADO DEVELOPMENT.  ANTICIPATING WHICH OF
THE DAYS WILL BE THE MOST LIKELY FOR AGGRESSIVE THUNDERSTORM
ACTIVITY IS ALWAYS DIFFICULT...BUT THE GFS AND ECMWF BOTH SHOW A
DECENT UPPER LEVEL JET STREAK ROUNDING THE UPPER HIGH INTO THE HIGH
PLAINS FRIDAY.  THIS MAY BRING THE BEST THREAT FOR ORGANIZED
STRONG/SEVERE ACROSS SOUTHWEST KANSAS.  THE GOING POP/WX FORECAST
ACTUALLY LOOKED TO BE IN PRETTY GOOD SHAPE WITH RESPECT TO THIS
THINKING...SO NOT MUCH CHANGE WAS MADE IN THIS FORECAST.  OVERLY HOT
WEATHER IS NOT ANTICIPATED WITH DAILY HIGHS IN THE UPPER 80S TO
LOWER 90S MUCH OF THE LATE WEEK INTO THE WEEKEND.

&&

AVIATION...

ISOLATED TO SCATTERED CBS ARE EXPECTED AFTER 22Z ALONG A SLOW
MOVING FRONT MAINLY IN THE KGCK AND KDDC AREAS.  ONE OR TWO OF THESE
STORMS MAY IMPACT TERMINALS WITH STRONG WIND GUSTS GIVEN SUCH HOT
TEMPERATURES THIS AFTERNOON.  ADDITIONAL STORMS ARE POSSIBLE LATE
TONIGHT WHERE MOISTURE WILL POOL ALONG AND JUST NORTH OF THE SURFACE
FRONT.  A BAND OF LOW STRATUS IS ALSO POSSIBLE AROUND THE KGCK
TERMINAL LATE TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  67  95 /  30  20  30  30
GCK  65  90  66  94 /  30  30  40  30
EHA  65  89  66  95 /  30  20  50  20
LBL  67  90  67  95 /  30  20  50  30
HYS  65  88  65  92 /  40  40  20  40
P28  72  93  71  95 /  20  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081-
088>090.

&&

FN24/25
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 AM CDT TUE JUL 14 2009

KSZ030-031-043>046-061>066-074>081-084>090-151645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1143 AM CDT TUE JUL 14 2009 /1043 AM MDT TUE JUL 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY HOT AFTERNOON IS EXPECTED AS TEMPERATURES CLIMB INTO THE
102 TO 106 DEGREE RANGE MAINLY ALONG AND SOUTH OF THE ARKANSAS
RIVER. ACROSS THE GYPSUM HILLS OF CLARK, COMANCHE, AND BARBER
COUNTIES A FEW TEMPERATURE READINGS OF 108 TO 110 DEGREES ARE EVEN
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THE EXCESSIVE HEAT
TODAY EAST OF AN ASHLAND TO LARNED LINE. A WEAK FRONT WILL MOVE
SLOWLY SOUTH APPROACHING THE ARKANSAS RIVER VALLEY BY LATE THIS
AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
ALONG THIS FRONT WITH A FEW STRONG AND PERHAPS AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY
THREATS FROM STORMS LATE THIS AFTERNOON. THUNDERSTORM CHANCES WILL
CONTINUE INTO THE OVERNIGHT HOURS...WITH DEVELOPMENT OCCURRING ALONG A MID
LEVEL FRONTAL ZONE...WITH SOME OF THESE STORMS ALSO BEING QUITE
STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO IMPACT WEST CENTRAL AND SOUTHWEST
KANSAS AGAIN WEDNESDAY AFTERNOON AND NIGHT AS MOIST UPSLOPE LOW
LEVEL FLOW DEVELOPS NORTH OF A STALLED OUT FRONTAL BOUNDARY. SOME
OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE. THERE WILL BE A
CHANCE OF STORMS ALMOST EVERY DAY THROUGH MONDAY AS A PERSISTENT
NORTHWEST FLOW PATTERN ALOFT ENCOMPASSES WESTERN KANSAS. AT THIS
TIME, IT APPEARS FRIDAY WOULD BE THE BEST CHANCE FOR THE MOST
ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE ON ALERT LATE THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF SOUTHWEST KANSAS AS STORMS ALONG THE
FRONT MAY REACH SEVERE LEVELS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Jul 14, 11:54 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             17 NW GARDEN CITY       38.15N 101.08W
07/14/2009  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

            THE HAIL MELTED AS IT FELL.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott50 min
Jul 15, 2:27 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness48 min
Jul 15, 3:13 AM CDTSpecial Weather StatementDDCEllis, Rush47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.